Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 81, NWS Jackson, MS

June 23, 2017Forrest County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 23, 2017, 10:48 PM CDT for Forrest County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 10:48 PM CDT (03:48 UTC)
Expired
Jun 24, 2017, 12:45 AM CDT
In force
117 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Forrest County, MS

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS54 KJAN 240348
FFWJAN
MSC035-240545-
/O.NEW.KJAN.FF.W.0081.170624T0348Z-170624T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1048 PM CDT FRI JUN 23 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Forrest County in southeastern Mississippi...

* Until 1245 AM CDT

* At 1047 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen within the past hour. Six to nine inches of rain 
  have fallen over the past few days. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Brooklyn and Maxie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3100 8934 3100 8935 3108 8935 3109 8915
      3100 8915 3100 8914 3091 8914 3091 8934

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:59 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 23, 9:59 PM CDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
959 PM CDT Fri Jun 23 2017

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
A band of showers and thunderstorms with heavy rainfall along an
outflow boundary has dropped south to Interstate 20 west of
Interstate 55 but was still generally northwest of Highway 25 in
our northeast. This activity is expected to slowly sag south the
remainder of the night so have adjusted pops to match the radar
trend. The cold front was still noted well north of our CWA and is
expected to drop into our northern zones before daybreak. The
threat for strong to severe storms has ended but a concern for
locally heavy rainfall will continue across our southern half the
remainder of the night. Flooding is still being reported across a
couple of our southeast counties. Looking at expected convection
Saturday, a Flash Flood Watch may be warranted and issued later
tonight. /22/

Prior discussion below:

Tonight and Saturday:
Although band of tropical showers continues to slowly pull away
to the east, deep moisture will remain over the area at least one
more day as PWs of 2 to 2.25 inches remain common. A cold front
moving into north AR at the moment has sparked a band of storms in
that vicinity. CAM models are showing this band of storms move
rapidly south during the late afternoon and evening and look to
pose at least a limited threat of severe given the wind fields in
place. Still plan to let the flash flood watch expire as the
precipitation that moves through tonight will have better speed
lessening the rainfall duration at any one spot.

The front will work its way southward through the forecast area
Saturday. With deepest moisture and most instability in the south,
best POPs will exist there. At this point, the drier air does not
look to arrive until Saturday night from the north. /26/

Saturday night through next Friday morning:
After a much wet and stormy period due to Tropical Storm Cindy
bringing in such an anomalous surge of PWs these past few days,
expect a cold front to finally come through near the start of the
period and bring in a much needed drying across the area.

As a large trough deepens over the northern Great Lakes, expect
the remnants of Tropical Depression Cindy to quickly eject
northeast and become phased with the upper level flow. This will
help drive a strong upper jet over the northern Great Lakes and
help the trough to amplify into the mid-upper Mississippi Valley.
In turn, strong surface ridging near 1025mb to begin to develop
in the north- central Great Plains and much drier air down will
move down towards our area. Saturday night into Sunday this cold
front will just be moving through the area, while best chance for
rain & storms to remain over the southern half of the area, south
of the I-20 corridor. The cold front should be in the Highway 84
corridor by Saturday evening and near there to near the Gulf Coast
by daybreak. Before the front moves through, PWs will remain
anomalously high, in the 2 to 2.5 inch range and 850mb Theta-E
values near 330-340K. There won't be strong forcing but could not
rule out some locally heavy downpours due to high moisture and a
few scattered thunderstorms due to some lingering instability.
These lingering rain & storms & clouds will keep temperatures
still below normal in the low-mid 80s Sunday.

Expect these thunderstorms and rain chances to finally move out
by Sunday night into Monday as much drier air, with 850mb Theta-E
values near 300K and PWs between three quarters of an inch to an
inch. This in addition with strong surface ridging, near
1020-1025mb, will help bring in a very nice and much needed drier
pattern to the start of the week. There could be some lingering
light rain showers in the Highway 84 corridor on Monday but
expect the driest air to move in Monday night into Tuesday. As the
anomalously strong surface ridging and low PWs (both near record
high & low values, respectively, per NAEFS/GEFS) moves in, expect
a nice, warm and dry pattern through mid-week. Due to such strong
surface high and dry air (dewpoints even into the upper 50s),
expect lows Sunday & Monday night to fall into the low-mid 60s
(possibly into the upper 50s in spots), which is some 5-10 degrees
below normal. If we do radiate that well, we could reach near the
top 5 coolest for record lows. Lows may be a touch warmer on
Tuesday morning due to surface high building east through the
Appalachians and some lingering pressure gradient & light winds in
the area. As the surface high builds off the Atlantic seaboard,
return flow and moisture will build back in by mid-late week
(Wednesday to Thursday next week). Expect more humid conditions
and diurnal thunderstorm chances to increase by late week. /DC/

&&

.AVIATION...
00Z TAF discussion:
Aftn convection has pushed se of HBG and VFR conds were observed
at 23Z areawide. An outflow boundary wl drop south and result in
TSRA activity with gusty north winds by 01Z GLH-GWO. A cold front
wl drop into the HWY 82 corridor after 06Z and result in
additional SHRA/TSRA chances. Outside of TSRA activity, VFR conds
wl prevail until 09Z when MVFR cigs are anticipated then dropping
to IFR 11-14Z. Cigs are expected to slowly improve Saturday
morning. TSRA activity wl become focused across the south by aftn
along the cold front. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  84  69  83 /  74  68  42  27
Meridian      74  85  69  83 /  60  76  50  26
Vicksburg     75  85  69  84 /  79  66  35  31
Hattiesburg   75  87  72  83 /  59  85  55  56
Natchez       74  84  71  82 /  58  79  40  49
Greenville    71  83  66  83 /  48  48  16   8
Greenwood     72  83  66  84 /  50  48  16   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/DC/26
Hazardous weather outlook, Jun 23, 10:18 PM CDT, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1018 PM CDT Fri Jun 23 2017

ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-250330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Leake-Neshoba-Kemper-
1018 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...The rest of Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ015-016-023>026-MSZ043-047>066-072>074-250330-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Madison MS-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
1018 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...The rest of Tonight and Saturday

FLOODING
THREAT...Limited
TIMING...remainder of tonight through Saturday

Occasional heavy downpours in excess of an inch per hour over
saturated soils may lead to localized flooding.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 23, 8:56 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
856 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            8 SE LAUREL             31.62N 89.04W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            TOWNSHIP RD WAS FLOODED.

&&

DL
Local storm report, Jun 23, 9:00 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            6 ESE SEMINARY          31.54N 89.40W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            PHILLIPS RD W WAS FLOODED.

&&

DL
Local storm report, Jun 23, 9:06 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
906 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 ENE HAMBURG           33.24N 91.77W
06/23/2017                   ASHLEY             AR   LAW ENFORCEMENT

            MULTIPLE TREES DOWNED AROUND ASHLEY COUNTY
            BY STRONG OUTFLOW WINDS. WINDS ESTIMATED
            40-50 MPH BASED ON SURROUNDING OBSERVATIONS.

&&

DL
Special weather statement, Jun 23, 9:50 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
950 PM CDT FRI JUN 23 2017

LAZ016-025-MSZ047-053-240345-
Tensas LA-Madison LA-Warren MS-Claiborne MS-
950 PM CDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS AND CENTRAL
MADISON PARISHES...WARREN AND CENTRAL CLAIBORNE COUNTIES THROUGH
1045 PM CDT...

At 949 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Redwood to near Somerset. Movement
was south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vicksburg, Tallulah, Redwood, Newellton, St. Joseph, Bovina,
Mansford, Rocky Springs, Le Tourneau, Afton, Yokena, Reganton, Lake
Bruin, Somerset, Richmond, Delta and Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3238 9139 3253 9097 3242 9096 3245 9094
      3244 9086 3256 9086 3258 9076 3257 9073
      3258 9073 3235 9070 3230 9070 3226 9073
      3225 9071 3223 9073 3210 9072 3187 9123
      3187 9127 3184 9129 3186 9130 3185 9133
TIME...MOT...LOC 0249Z 340DEG 19KT 3241 9079 3217 9127

DL
Local storm report, Jun 23, 10:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      5 NW DELHI              32.51N 91.54W
06/23/2017                   RICHLAND           LA   LAW ENFORCEMENT

            FLOODING AT COLLINS DR AND MCHAND DR.

&&

DL
Local storm report, Jun 23, 10:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      3 NNE SATARTIA          32.70N 90.52W
06/23/2017                   YAZOO              MS   LAW ENFORCEMENT

            FLOODING ALONG MS HIGHWAY 3 IN THE SATARTIA
            AND TINSLEY AREA.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:20 PM CDTSpecial Weather StatementJANWashington55 min
Jun 23, 7:26 PM CDTAreal Flood WarningJANJones12 hr
Jun 23, 7:35 PM CDTSpecial Weather StatementJANLeflore, Sunflower55 min
Jun 23, 8:44 PM CDTAreal Flood WarningJANJones12 hr
Jun 23, 8:49 PM CDTSpecial Weather StatementJANIssaquena56 min
Jun 23, 9:50 PM CDTSpecial Weather StatementJANWarren55 min
Jun 23, 10:30 PM CDTAreal Flood WarningJANYazoo3 hr
Jun 24, 3:42 AM CDTFlash Flood WatchJANAdams, Clarke, Covington, Forrest, Franklin, Jasper and 6 more15 hr
Jun 24, 7:16 AM CDTRiver Flood WarningJANLeake5 days
Jun 24, 7:16 AM CDTRiver Flood WarningJANLeake6 days
Jun 24, 7:17 AM CDTRiver Flood WarningJANLawrence5 days
Jun 24, 11:43 AM CDTRiver Flood WarningJANHinds, Rankin4 days

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.